Alert archive / Colorado / Tornado Warnings in 2013
Tornado Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 17, 2013, 4:56 PM MDT for Kit Carson County, Colorado. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2013, 4:56 PM MDT (22:56 UTC)
- Expired
- Jun 17, 2013, 5:30 PM MDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.25 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 84 km from the middle of the area, began a volume at 22:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 5:17 PM MDT | HAIL 1 | 13 Sse Vona, CO | LOCATED APPROXIMATELY 5 MILES E OF HIGHWAY 385. LANDSPOUT TORNADO IS RAIN WRAPPED AND CANNOT BE SEEN. QUARTER SIZE HAIL STARTED FALLING FROM THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 17, 2:21 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.9 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2430 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
949
WFUS53 KGLD 172256
TORGLD
COC063-172330-
/O.NEW.KGLD.TO.W.0020.130617T2256Z-130617T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
456 PM MDT MON JUN 17 2013
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
* UNTIL 530 PM MDT
* AT 455 PM MDT...A CONFIRMED TORNADO WAS LOCATED 10 MILES SOUTH OF
STRATTON...AND MOVING SOUTHEAST AT 15 MPH.
HAZARD...TORNADO AND HALF DOLLAR SIZE HAIL.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...SPORADIC DAMAGE TO MOBILE HOMES...ROOFS AND VEHICLES.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF SOUTHERN KIT CARSON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3923 10283 3932 10267 3909 10239 3904 10248
3904 10265
TIME...MOT...LOC 2256Z 314DEG 13KT 3919 10264
TORNADO...OBSERVED
HAIL...1.25IN
$$
HUSTED1 follow-up statement
112
WWUS53 KGLD 172327
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM MDT MON JUN 17 2013
COC063-172337-
/O.EXP.KGLD.TO.W.0020.000000T0000Z-130617T2330Z/
KIT CARSON CO-
527 PM MDT MON JUN 17 2013
...THE TORNADO WARNING FOR SOUTH CENTRAL KIT CARSON COUNTY WILL
EXPIRE AT 530 PM MDT/630 PM CDT/...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA.
LAT...LON 3923 10283 3932 10267 3909 10239 3904 10248
3904 10265
TIME...MOT...LOC 2327Z 314DEG 13KT 3911 10254
$$
HUSTEDWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 17, 2:45 PM MDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jun 17, 2:45 PM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 245 PM MDT MON JUN 17 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 245 PM MDT MON JUN 17 2013 EARLY AFTERNOON WV IMAGERY AND RAP H5 ANALYSIS SHOW NW FLOW OVER CWA WITH H5 RIDGE ACROSS WESTERN US. AT THE SURFACE A FRONT CURRENTLY...WITH AREA OF SURFACE CONVERGENCE JUST WEST OUR OUR CWA WHERE ISOLATED THUNDERSTORMS ARE BEGGING TO INTENSIFY. LATEST RAP ANALYSIS INDICATES MIXED LAYER CAPE IN EXCESS OF 1500 J/KG OVER OUR CWA AND SHOWS THIS INCREASING AS LAPSE RATES CONTINUE TO STEEPEN. LATEST HRRR SHOWS THUNDERSTORM ACTIVITY OVER EASTERN COLORADO EXPANDING IN COVERAGE AND MOVING EAST THROUGH THE AFTERNOON. NAM CONTINUES TO SHOW WIDESPREAD CONVECTIVELY INDUCED QPF IN PLACE THROUGH THE EVENING OVERSPREADING THE CWA AND THEN LINGERING OVERNIGHT AS A SHORTWAVE TROUGH UPSTREAM PUSHES SOUTH. GFS/SREF SHOW A SIMILAR PATTERN...THOUGH QPF AMOUNTS ARE NOT QUITE AS HIGH. SHEER PROFILES SHOULD IMPROVE THROUGH THE AFTERNOON/EVENING WITH 0-6KM BULK SHEER 30-40KT...WHICH SHOULD SUPPORT SEVERE THUNDERSTORMS. EARLY ON THIS AFTERNOON/EVENING TORNADOES MAY BE POSSIBLE WITH STEEP LAPSE RATES IN PROXIMITY TO SURFACE BOUNDARY/THUNDERSTORM INTERACTIONS. AIR MASS CONTINUES TO BE VERY MOIST...AND CONSIDERING THE VERY SLOW STORM MOTION (5-10KT 0-6KM MEAN WIND) WE COULD SEE ISOLATED FLASH FLOOD RISK WITH THIS ACTIVITY. AT THE VERY LEAST MOST LOCATIONS COULD SEE WIDESPREAD 0.5 TO 1.00" RAINFALL. CURRENTLY THINKING WE SHOULD SEE AFTERNOON THUNDERSTORM ACTIVITY MERGING INTO AT LEAST ONE CLUSTER/LINE AND SPREAD EAST THROUGH THE EVENING...BEFORE ADDITIONAL ACTIVITY DEVELOPS WITH OVERNIGHT SHORTWAVE. I ONLY MADE MINOR CHANGES TO INHERITED POP FORECAST WITH MAIN CHANGE TO END THUNDERSTORM CHANCES EARLY TUE MORNING AS WE SHOULD BE SUBSIDENT ON BACK SIDE OF DEPARTING PV ANOMALY. GUIDANCE SUPPORTS THUNDERSTORMS REDEVELOPING BY WED AFTERNOON FROM THE WEST TO THE EAST. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 210 PM MDT MON JUN 17 2013 A RIDGE WILL MOVE INTO THE PLAINS AND REMAIN THROUGH THURSDAY. SURFACE HIGH PRESSURE WILL BE OVER THE CENTRAL PLAINS TUESDAY NIGHT. LOW PRESSURE OVER WYOMING WEDNESDAY WILL DEVELOP SOUTH INTO EASTERN COLORADO WEDNESDAY NIGHT. BY THURSDAY A TROUGH WILL BE POSITIONED OVER NORTHWEST KANSAS, STORMS WILL LIKELY FORM OVER EASTERN COLORADO EACH AFTERNOON THROUGH WEDNESDAY DUE TO CONVERGENCE AND PROXIMITY TO THE SURFACE TROUGH. MOISTURE AND INSTABILITY WILL BE FOCUSED IN THAT AREA. PLAN TO GO WITH CHANCE POPS IN THAT AREA AND TO THE EAST WHERE STEERING WINDS WILL MOVE THE STORMS. GENERALLY LOWER POPS WILL BE USED IN THE EASTERN FA. THE TROUGH SHOULD BE EAST OF THE FA THURSDAY SO PLAN TO CONTINUE THE DRY FORECAST/NIL POPS FOR THAT PERIOD. MIN TEMPERATURES TUESDAY AND WEDNESDAY NIGHTS WILL BE IN THE LOWER TO MID 60S. MAX TEMPERATURES WEDNESDAY WILL REACH THE MID/UPPER 80S. 850 TEMPERATURES AROUND 30 WILL SUPPORT MID 90S FOR MAX TEMPERATURES THURSDAY. IN THE EXTENDED...(THURSDAY NIGHT THROUGH MONDAY)...UPPER FLOW WILL BE SOUTHWEST THROUGH THIS PART OF THE FORECAST. A SURFACE TROUGH WILL BE NEAR THE COLORADO BORDER AS WELL. IMPULSES MOVING THROUGH THE FLOW WILL PRODUCE AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS FROM FRIDAY NIGHT THROUGH SUNDAY NIGHT. THE FORECAST WILL BE DRY WITH NIL POPS THURSDAY NIGHT AND MONDAY. MIN TEMPERATURES WILL RANGE FROM THE LOWER TO MID 60S WEST TO THE UPPER 60S TO 70 EAST. MAX TEMPERATURES WILL RANGE IN THE 90S WITH SOME UPPER 80S WEST. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1144 AM MDT MON JUN 17 2013 PRIMARY AVIATION CONCERN THROUGH MOST OF THE TAF PERIOD WILL BE POSSIBILITY OF STRONG THUNDERSTORMS AT BOTH KGLD AND KCMK TERMINALS. CURRENTLY EXPECT ACTIVITY TO DEVELOP ACROSS EASTERN COLORADO AND SPREAD EASTWARD THIS AFTERNOON...WITH ISOLATED THUNDERSTORMS POSSIBLY DEVELOPING WITHIN VICINITY OF BOTH TERMINALS EARLIER. BETTER CONFIDENCE IS AFTER 20Z WHEN I HAVE VCTS GROUP. I AM NOT SURE IF CONDITIONS WILL PREVAIL THOUGH THIS IS A POSSIBILITY IF A LARGE SLOW MOVING COMPLEX OF THUNDERSTORMS MOVES OVER EITHER TERMINAL. I KEPT TEMPO GROUPS FOR NOW...AND WILL NEED TO MONITOR/AMEND AS THE SITUATION EVOLVES. SOME GUIDANCE KEEPS THUNDERSTORMS LINGERING MOST OF THE NIGHT...AND WHILE I COULDNT RULE THIS OUT CONFIDENCE IS TOO LOW TO CARRY MENTION PAST 08Z (ESPECIALLY AT KMCK). WITH VERY MOIST AIRMASS IN PLACE...AND POSSIBLE INTRODUCTION OF ADDITIONAL MOISTURE FROM THUNDERSTORMS WE COULD SEE FOG/STRATUS DEVELOPMENT AFTER 09Z AT BOTH TERMINALS. IF THUNDERSTORMS LINGER THIS LIKELY WONT BE THE CASE...SO I KEPT MVFR MENTION AT BOTH TERMINALS IMPROVING AFTER DAYBREAK. A LOT CAN CHANGE WITH THIS PATTERN DUE TO TIMING/EVOLUTION OF THUNDERSTORM ACTIVITY. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...FS AVIATION...DR
Hazardous weather outlook, Jun 17, 11:03 AM MDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1103 AM MDT MON JUN 17 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181500- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1103 AM MDT MON JUN 17 2013 /1203 PM CDT MON JUN 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS THE ENTIRE AREA FROM THIS AFTERNOON INTO THE OVERNIGHT HOURS. MANY OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL WHICH COULD CAUSE LOCALIZED FLOODING...ESPECIALLY IN PLACES THAT RECEIVED HEAVY RAINFALL LAST NIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY INTO WEDNESDAY NIGHT. AFTER A DRY THURSDAY...THE CHANCE OF THUNDERSTORMS WILL BEGIN TO INCREASE ON FRIDAY WITH THE GREATEST CHANCE OF THUNDERSTORMS ON SATURDAY AND SUNDAY. A FEW OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Jun 17, 2:52 PM MDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
252 PM MDT MON JUN 17 2013
COZ091-172115-
KIT CARSON COUNTY-
252 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 250 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES EAST OF THURMAN...OR 21 MILES NORTH OF
FLAGLER...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 10315 3958 10290 3957 10283 3956 10283
3942 10289 3950 10316 3956 10316
TIME...MOT...LOC 2052Z 288DEG 13KT 3959 10312
HUSTEDSpecial weather statement, Jun 17, 3:13 PM MDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
313 PM MDT MON JUN 17 2013
COZ091-172145-
KIT CARSON COUNTY-
313 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 309 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF THURMAN...OR 19 MILES NORTH OF
FLAGLER...MOVING EAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3957 10315 3958 10290 3957 10275 3938 10285
3949 10316 3956 10316
TIME...MOT...LOC 2112Z 285DEG 13KT 3957 10303
HUSTEDSpecial weather statement, Jun 17, 4:11 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
411 PM MDT MON JUN 17 2013
COZ092-172245-
CHEYENNE COUNTY-
411 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...
AT 407 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FIRSTVIEW...MOVING NORTH AT
10 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3904 10257 3905 10232 3901 10223 3880 10237
3890 10260
TIME...MOT...LOC 2212Z 194DEG 9KT 3893 10247
HUSTEDLocal storm report, Jun 17, 4:34 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT MON JUN 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL YUMA 40.12N 102.72W
06/17/2013 E1.00 INCH YUMA CO TRAINED SPOTTER
TIME ESTIMATED FROM RADAR. NICKEL TO QUARTER SIZE HAIL
FELL.
&&
ALWSpecial weather statement, Jun 17, 4:34 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
434 PM MDT MON JUN 17 2013
COZ090-172300-
YUMA COUNTY-
434 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...
AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR YUMA...MOVING NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 4024 10233 4002 10267 4011 10280 4018 10280
4041 10261
TIME...MOT...LOC 2234Z 224DEG 14KT 4014 10267
HUSTEDSpecial weather statement, Jun 17, 4:43 PM MDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
443 PM MDT MON JUN 17 2013
COZ091-092-172315-
CHEYENNE COUNTY-KIT CARSON COUNTY-
443 PM MDT MON JUN 17 2013
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF CHEYENNE WELLS...MOVING
NORTHEAST AT 15 MPH.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
&&
LAT...LON 3920 10235 3902 10208 3884 10236 3889 10245
3898 10253
TIME...MOT...LOC 2243Z 224DEG 14KT 3894 10239
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 2:52 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Jun 17, 3:13 PM MDT | Special Weather Statement | GLD | Kit Carson | 32 min |
| Jun 17, 3:33 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 57 min |
| Jun 17, 3:36 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 54 min |
| Jun 17, 4:11 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Jun 17, 4:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 65 min |
| Jun 17, 4:34 PM MDT | Special Weather Statement | GLD | Yuma | 26 min |
| Jun 17, 4:43 PM MDT | Special Weather Statement | GLD | Cheyenne | 32 min |
| Jun 17, 4:58 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| Jun 17, 5:11 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 19 min |
| Jun 17, 5:16 PM MDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Jun 17, 5:24 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 66 min |
Nearby
Tornado Warnings in Colorado, 2013Every tornado warning in 2013Tornadoes in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.